Nebraska, 2004

Tornadoes and Hail in Nebraska, July 15, 2004

July 15, 2004 · NWS LBF · 14 events in 7 counties and zones

12 hail, 2 tornado, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$90,000
Crop damage
$25,000
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 15, 2:25 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Jul 15, 2:25 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT THU JUL 15 2004

.DISCUSSION...
     THUNDERSTORMS COULD DEVELOP TONIGHT JUST ABOUT ANYWHERE IN THE
FORECAST AREA. HOWEVER, THE AREA MOST FAVORABLE FOR THUNDERSTORMS
AND SEVERE WEATHER IS BETWEEN THE BOUNDARIES FROM NEAR VALENTINE TO
OGALLALA AND HOLDREGE. THIS IS ALSO WHERE THE PRECIPITABLE WATER,
SURFACE DEWPOINTS AND INSTABILITY ARE MOST FAVORABLE. HOWEVER,
SCATTERED THUNDERSTORMS ARE LIKELY TO COME OUT OF THE PANHANDLE AS
WELL.
     TEMPERATURES WILL COOL SOME FOR FRIDAY AS A WEAK FRONT SLIPS IN
FROM THE EAST. THEN A FAIRLY RAPID RECOVERY IS EXPECTED, AND
SEASONABLE TEMPERATURES ARE LIKELY AGAIN THIS WEEKEND THROUGH EARLY
NEXT WEEK.
     CONVERGENCE ALONG A SURFACE BOUNDARY OVER SOUTHERN NEBRASKA AND
NORTHERN KANSAS WILL CONTINUE TO PROVIDE THE INITIAL FORCING FOR
THUNDERSTORMS IN SOUTHWEST NEBRASKA FRIDAY EVENING. THEN THE UPPER
RIDGE SHIFTS EASTWARD ENOUGH TO PUT WESTERN NEBRASKA UNDER A STRONG
CAP AGAIN SATURDAY AND SUNDAY. THEN THE UPPER HIGH BEGINS TO RETREAT
TO THE SOUTHWEST AGAIN MONDAY.

     FOR TUESDAY THROUGH THURSDAY, THE PERSISTENT UPPER HIGH OVER THE
SOUTHWEST IS LIKELY TO CONTINUE THROUGH THURSDAY, AND NEBRASKA WILL
BE UNDER THE INFLUENCE OF THE ACTIVE FASTER FLOW AROUND THE NORTH
SIDE OF THE HIGH. THIS WILL KEEP A SEMI-PERMANENT SURFACE BOUNDARY
OVER THE AREA. THE NET RESULT OF THAT SCENARIO IS CHANCES OF
AFTERNOON THROUGH LATE NIGHT THUNDERSTORMS NEARLY EVERY DAY IN ONE
PART OF THE NORTH PLATTE FORECAST AREA OR ANOTHER.
&&

.SYNOPSIS...
     HAND ANALYSIS OF THE 18Z SURFACE DATA SHOWED SEVERAL
BOUNDARIES. ONE BOUNDARY JUST WEST OF VALENTINE AND OGALLALA
SEPARATED DEWPOINTS IN THE 60S FROM THOSE IN THE 50S ANOTHER EAST
OF AINSWORTH, BROKEN BOW AND HOLDREGE SEPARATED SEVENTIES FROM 60S.
THE GOES DERIVED PRECIPITABLE WATER SHOWED A PLUME OF ABOUT 35MM
SOUTH AND EAST OF A LINE FROM VALENTINE TO NORTH PLATTE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SPRINGER
Hazardous weather outlook, Jul 15, 1:55 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
255 PM CDT THU JUL 15 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-161100-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
255 PM CDT THU JUL 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING...IN AREAS
MAINLY SOUTH AND EAST OF A LINE FROM AINSWORTH IN BROWN COUNTY...TO
BIG SPRINGS IN DEUEL COUNTY. THE ATMOSPHERE HAS BECOME INCREASINGLY
UNSTABLE THIS AFTERNOON AS SURFACE TEMPERATURES HAVE RISEN INTO THE
LOWER TO MID 90S. SEVERAL BOUNDARIES WILL MOVE ACROSS THE FORECAST
AREA WITH A TROUGH DRIFTING SOUTH ACROSS CENTRAL AND SOUTHERN
NEBRASKA TO BE THE MAIN FOCUS FOR DEVELOPMENT. ALSO AN UPPER LEVEL
DISTURBANCE WILL PUSH EAST OUT OF WYOMING WITH THE POTENTIAL TO
DEVELOP A CLUSTER OF STRONG STORMS MOVING SOUTHEAST OVER THE FORECAST
AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SLIGHT CHANCE FOR SEVERE THUNDERSTORM WILL EXIST ON FRIDAY. THE
UPPER RIDGE ANCHORED OVER THE INTERMOUNTAIN REGION WILL RESULT IN
DISTURBANCES MOVING DOWNSTREAM INTO THE HIGH PLAINS. ISOLATED TO
SCATTERED THUNDERSTORMS THAT FORM OUT WEST WILL MOVE SOUTHEAST INTO
THE PANHANDLE AND WEST WITH THE POTENTIAL FOR A FEW STORMS TO BECOME
SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS.

DRIER AND WARMER TEMPERATURES ARE EXPECTED SATURDAY THROUGH MONDAY AS
THE UPPER RIDGE BUILDS EAST. TUESDAY AND WEDNESDAY A MORE ZONAL FLOW
ALOFT WILL DRIVE A FRONTAL SYSTEM EAST WITH A CHANCE FOR
THUNDERSTORMS BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED AFTER 3 PM CDT EAST OF A LINE FROM
VALENTINE IN CHERRY COUNTY...TO BIG SPRINGS IN DEUEL COUNTY UNTIL
MIDNIGHT CDT.

MASEK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 2 tornado. Local standard time, as filed.

Hail, Custer

When
July 15, 3:32 PM CST
Where
Custer County, 1 mi NW of Comstock
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.567, -99.267

Hail, Custer

When
July 15, 4:15 PM CST
Where
Custer County, 7 mi SE of Callaway
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.233, -99.833

Hail, Lincoln

When
July 15, 4:40 PM CST
Where
Lincoln County, 7 mi ENE of North Platte
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.183, -100.667

Hail, Lincoln

When
July 15, 4:52 PM CST
Where
Lincoln County, 6 mi E of North Platte
Measured
0.88 in hail
Reported by
STORM CHASER
Coordinates
41.150, -100.667

Hail, Custer

When
July 15, 5:00 PM CST
Where
Custer County, 4 mi W of Oconto
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.150, -99.867

Hail, Holt

When
July 15, 5:05 PM CST
Where
Holt County, 16 mi NE of O Neill
Measured
1.25 in hail
Property damage
$2,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.600, -98.433

Tornado, Holt

When
July 15, 5:50 PM CST to 5:54 PM CST
Where
Holt County, 4 mi NNE of Page
Rating
F1
Path length
1 mi
Path width
20 yd
Property damage
$35,000
Crop damage
$10,000
Reported by
NWS STORM SURVEY
Coordinates
42.450, -98.383

The tornado touched down in a cornfield and overturned a center pivot irrigation system as it moved southeast.

Tornado, Holt

When
July 15, 6:00 PM CST to 6:05 PM CST
Where
Holt County, 6 mi WNW of Ewing
Rating
F0
Path length
1 mi
Path width
20 yd
Reported by
NWS STORM SURVEY
Coordinates
42.300, -98.467

The tornado touched town in open rangeland with no damage.

Hail, Lincoln

When
July 15, 6:05 PM CST
Where
Lincoln County, 21 mi S of Brady
Measured
1.5 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.733, -100.367

Hail, Frontier

When
July 15, 6:15 PM CST
Where
Frontier County, Curtis
Measured
2 in hail
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
40.633, -100.517

The hail damaged a number of windows and the siding on homes. Window and body damage also occurred to some vehicles.

Hail, Perkins

When
July 15, 5:35 PM MST
Where
Perkins County, 5 mi N of Grainton
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.883, -101.283

Hail, Hayes

When
July 15, 6:50 PM CST
Where
Hayes County, 11 mi ENE of Hayes Center
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.583, -100.817

Hail, Frontier

When
July 15, 7:10 PM CST
Where
Frontier County, 10 mi SSW of Maywood
Measured
1.75 in hail
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
40.533, -100.683

A car windshield was cracked from the hail.

Hail, Chase

When
July 15, 6:24 PM MST
Where
Chase County, 6 mi WSW of Champion
Measured
0.88 in hail
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
40.433, -101.850

Hail and strong winds combined to damage corn and pinto bean crops.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyThe tornado archive for Nebraska, 2004Warnings in Nebraska, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411611, 5411612, 5411613, 5411614, 5411615, 5411674, 5411676, 5411677, 5411675, 5411678, 5411679, 5411680, 5411681, 5411682.